Texas, 2020

Drought in Texas, December 1 to 31, 2020

December 1 to 31, 2020 · NWS AMA · 7 events in 7 counties and zones

Much of the western Oklahoma Panhandle and south to southeastern Texas Panhandle remained in severe to exceptional drought conditions through the month of December. Some areas did see some snowfall during the month, however liquid to snow ratios remained low and resulted in minimal improvement.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Much of the western Oklahoma Panhandle and south to southeastern Texas Panhandle remained in severe to exceptional drought conditions through the month of December. Some areas did see some snowfall during the month, however liquid to snow ratios remained low and resulted in minimal improvement. Almost all the combined Panhandles, despite the level of drought, experienced struggling winter crops. Even the crops that did eventually sprout late, still had very short stocks. Rangeland grasses continue to be sparse with many ranchers having to purchase feed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 10:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Nov 30, 10:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1031 PM CST Mon Nov 30 2020

.AVIATION...
VFR conditions expected to prevail through the first 18 hours or
so of the 06Z TAF period. Winds will be out of southwest around 10
to 15 kts to begin the period. Winds will then decrease to 10 kts
or least as they turn to the west around 12Z and then become
northerly towards 18Z. The winds will shift to the north as a
cold front moves in, with winds picking up to 20 kts gust 30 later
on. Clouds will also start to move in eventually and drop causing
CIGs to become MVFR, mainly for KDHT and KGUY after 04Z
Wednesday.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 517 PM CST Mon Nov 30 2020/

AVIATION...00Z TAF...

VFR conditions expected to prevail through the 00Z TAF period.
Winds will be out of the southwest around 15 kts then gradually
decreasing through the first 12 hours. Between 12Z and 18Z winds
till be around 5 kts as they shift to the north, then picking up
to 15 to 20 kts from the north after 18Z. Expect mostly clear
skies for this TAF period.

Hoffeditz

PREV DISCUSSION... /Issued 237 PM CST Mon Nov 30 2020/

SHORT TERM...through Tomorrow night...
Dry conditions expected to continue throughout the short term
forecast period. Northwesterly H500 flow ahead of our next low
pressure system moving into the central Plains for mid week will
continue large scale upper level subsidence over the Panhandles.
An outside chance of light snow shower for tomorrow night for the
far western Panhandles, with no accumulations expected.

The main feature will be the cold front that moves south into the
Panhandles during the second half of the day tomorrow. Winds will
shift from west-southwesterly to northerly behind the front. Winds
out of the north could gust at time up to 30 kts, especially
across the western Panhandles after the front passes through, but
will diminish by tomorrow night. Westerly and southwesterly
surface flow will keep high temperatures near average. Some of the
latest 30/12Z model and numerical guidance brings some light snow
showers into the western Panhandles. Downstream of descending
vort max from central Rockies, enough moisture may traverse the
Rockies to bring some light snow showers for the western
Panhandles tomorrow night. However by tomorrow night, low
temperatures will begin a trend of being below average, with a few
colder night ahead later this week.

Meccariello

LONG TERM...Wednesday through Sunday...

Main focus for the extended is in the Wed-Thurs time frame, as
this is when the Panhandle area could be affected a strong upper
level trough that is eventually progged to become an elongated
cutoff low over portions of the plains. This all occurs in the
wake of a seasonably strong cold front that will send our 850mb
temps down below 0 deg C for the better part of Wednesday and
Thursday. There area a lot of moving parts in this split flow
pattern, with western NOAM ridge and southern stream jet to the
south, in addition to the digging northern stream trough
previously mentioned. Models usually struggle with these patterns,
and this looks to be the case here as well. However, most of the
models and model ensembles are in decent agreement that a 500mb
closed low will form over the Panhandles Wednesday morning, then
quickly shift to our east as the main trough pivots from positive
tilt to negative tilt Wednesday night. The overall evolution in
the latest model guidance (even the EC) has shifted the best
theta-E advection just east of the Panhandles. However, the 700mb
low is expected to strengthen over western OK through Wednesday,
and could have just enough moisture wrap into our eastern zones to
support some light precipitation.

Thermal profiles support mostly light snow, but some rain may mix
in if near surface temperatures come up enough during the day.
Most of the precipitation is expected Wednesday night, as this is
the most favorable time for some moisture to wrap into our
northeast zones. Impacts are expected to be minimal in our area,
with generally less than an inch of snow possible. However, if
the trough happens to dig a bit further west and ends up being
slower, then more snow would be possible. It will certainly be
something to watch closely.

Cold temperatures will also prevail Wednesday and Thursday, with
most staying in the 30s during the day and falling into the teens
and twenties overnight. North winds will be breezy to windy,
especially on Wednesday into early Thursday, so it will feel even
colder. Wind chill values Wednesday night into Thursday morning
may drop to around 5 degrees F. Conditions should improve going
into Friday as the system shifts east, but there are some big
differences in the model fields beyond Wednesday night. So stay
tuned.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/88
Hazardous weather outlook, Nov 30, 2:21 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
221 PM CST Mon Nov 30 2020

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
221 PM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Gray

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The majority of the Gray County was in severe drought (D2) through the month of December. There were only slight improvements in the southwest and northern edges of the county in the latter half of the month. This was due to these areas receiving upwards of 4 inches of snow around the 13th and 14th in the southwest corner of the county. Also, another 3 to 4 inches of snow fell around Pampa on the 15th. The county rainfall and melted snow deficit remained 8 to 12 inches below normal going back 1 year.

Drought, Wheeler

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Around 90 percent of Wheeler County began and ended December in severe drought (D2) conditions. This was despite receiving a couple of inches of snow during the middle of the month. The county rainfall (and melted snow) totals remained 8 to 12 inches below normal going back 1 year.

Drought, Deaf Smith

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Around 90 percent of Deaf Smith County remained in at least severe drought (D2) through the month of December. About a quarter of the county in the southern most portions remained in exceptional drought (D4) with the rest of the southern half of the county in extreme drought (D3). Soil moisture continues to be very poor to poor with not much hope for any winter wheat crop. The county rainfall (and melted snow) totals remained 8 to 12 inches below normal going back 1 year.

Drought, Collingsworth

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

The entirety of Collingsworth County was in at least severe drought (D2) through the entire month of December. There was a small portion of the southeast corner that remained in extreme drought (D3) through this time. The county rainfall total remained 8 to 12 inches below normal going back 1 year.

Drought, Donley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Donley County saw 90 to 95 percent of the county in severe drought (D2) at the beginning of December. Snow fall around the 13th helped to improved much of the northwest portion to moderate drought (D1) and those conditions remained through the end of the month. The county rainfall totals remained 8 to 12 inches below normal over the past year.

Drought, Armstrong

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

In the beginning of the month Armstrong County saw severe drought (D2) in the southeast corner of the county. About half way through the month of December conditions improved in the southeast while the northwest portion of the county saw degradation into severe drought conditions. The county remained 8 to 12 inches below normal going back 1 year.

Drought, Randall County

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Randall County continued to see severe drought (D2) in the northern portions and extreme drought (D3) in southern portions through the month of December. The county remained 8 to 12 inches below normal going back 1 year.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933486, 933487, 933488, 933490, 933491, 935487, 935488.